Alert archive / Colorado / Flash Flood Warnings in 2003

Flash Flood Warning 14, NWS Denver/Boulder, CO

July 26, 2003Weld County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jul 26, 2003, 11:01 PM MDT for Weld County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2003, 11:01 PM MDT (05:01 UTC)
Expired
Jul 27, 2003, 2:00 AM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 75 km from the middle of the area, began a volume at 05:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 5.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2003-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 709 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2003-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
709 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
2921 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KBOU 270503
FFWBOU
COC123-270800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
1101 PM MDT SAT JUL 26 2003

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 200 AM MDT

* AT 1101 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OVER BARNESVILLE...OR ABOUT 13 MILES NORTHEAST     
  OF GREELEY. THE STORM PRODUCING THE HEAVY RAIN WAS NEARLY          
  STATIONARY.
  
LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
BARNESVILLE...GALETON...GILL AND KERSEY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

DOPPLER RADAR ESTIMATES THAT AROUND 4 INCHES OF RAIN HAS FALLEN FROM 
THIS STORM IN THE LAST 90 MINUTES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 4061 10462 4037 10461 4037 10438 4060 10438

$$

RPK
3 follow-up statements
000 
WGUS75 KBOU 270603
FFSBOU
COC123-270800-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1203 AM MDT SUN JUL 27 2003

A FLASH FLOOD WARNING REMAINS IN EFFECT FOR

  CENTRAL WELD COUNTY

UNTIL 200 AM MDT.

AT 1201 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
RAIN HAD DIMINSHED OVER CENTRAL WELD COUNTY.  DOPPLER RADAR 
INDICATES FROM 4 TO 5 INCHES OF RAIN MAY HAVE OCCURRED BETWEEN 
GALETON AND BARNESVILLE EARLIER THIS EVENING.

LOCATIONS REMAINING IN THE WARNING INCLUDE...BUT ARE NOT LIMITED
TO...BARNESVILLE...GALETON...GILL AND KERSEY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

LAT...LON 4061 10462 4037 10461 4037 10438 4060 10438

$$

RPK
000 
WGUS75 KBOU 270710
FFSBOU
COC123-270800-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
108 AM MDT SUN JUL 27 2003

A FLASH FLOOD WARNING REMAINS IN EFFECT FOR

  CENTRAL WELD COUNTY

UNTIL 200 AM MDT.

AT 105 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
ONLY SOME LIGHT RAIN OVER CENTRAL WELD COUNTY.  DOPPLER RADAR 
INDICATES FROM 4 TO 5 INCHES OF RAIN MAY HAVE OCCURRED BETWEEN 
GALETON AND BARNESVILLE EARLIER THIS EVENING.

LOCATIONS REMAINING IN THE WARNING INCLUDE...BUT ARE NOT LIMITED
TO...BARNESVILLE...GALETON...GILL AND KERSEY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

LAT...LON 4061 10462 4037 10461 4037 10438 4060 10438

$$

RPK
000 
WGUS75 KBOU 270800
FFSBOU
COC123-270810-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
200 AM MDT SUN JUL 27 2003

THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR

  CENTRAL WELD COUNTY

UNTIL 200 AM MDT HAS EXPIRED.

AT 155 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
ONLY SOME LINGERING LIGHT RAIN OVER CENTRAL WELD COUNTY.  DOPPLER 
RADAR INDICATES FROM 4 TO 5 INCHES OF RAIN MAY HAVE OCCURRED BETWEEN 
GALETON AND BARNESVILLE EARLIER TONGIHT.  HOWEVER NO REPORTS OF 
FLOODING HAVE BEEN RECEIVED SO THE FLASH FLOOD WARNING HAS BEEN 
ALLOWED TO EXPIRE.

LAT...LON 4061 10462 4037 10461 4037 10438 4060 10438

$$

RPK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 2:45 PM MDT, 8 hours 16 minutes earlier.

Area forecast discussion, Jul 26, 2:45 PM MDT, 8 hours 16 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
245 PM MDT SAT JUL 26 2003

SHORT TERM DISCUSSION...STG SFC CDFNT STILL ON TRACK TO MOV THRU THE
ERN PLAINS THIS EVENING.  MDLS HAS COALESCED INTO REASONABLE AGMNT
WRT TIMING THE FNT.  FIRST SURGE WL SPILL OVR THE BORDER ARND 00Z
WITH THE WND BCMG STGR OUT OF THE NE ARND 03Z IN DENVER.  MDLS ARE
TRENDING TWD STG WNDS THAN PRVS RUNS...18Z RUC DEPICTING NELY WNDS
OF 25 KTS OVR THE ERN PLAINS.  THERE ARE SOME PRESSURE RISES ACRS
THE DAKOTAS...BUT CANNOT SEE THE WNDS BEING THAT STG TNGT.  AS THE
FNT PUSHES SWD ACRS THE DIST THRU 06Z...WNDS ACRS THE FNT RANGE AND
FTHILLS WL BE NELY...THEN WL TREND SELY.  THIS SHUD CAUSE PCPN TO
DCRS ACRS JEFFERSON AND DOUGLAS CNTY FIRST...THEN LATER IN BOULDER
AND LARIMER COUNTIES AS THE WNDS BCM LESS ORTHOGONAL. AVN AND ETA AT
ODDS IN DEPICTION OF LCN OF UPPER LVL SUPPORT.  AVN KEEPS MOST OF
THE LIFT ACRS THE PLAINS AND INTO KS AND NEBR WHILE THE ETA AND
MESOETA KPS MOST OF THE UPR LVL SUPPORT ALG THE FTHILLS WHERE THE
BEST OROGRAPHIC LIFT WL OCCUR.  MDLS ARE PAINTING PRODIGIOUS
PRECIPITATION ACRS THE PLAINS DURG THE PD...AVN HAS A WIDE SWATH
THRU THE FIRST AND SECOND PERIOD.  FAVORING THE ETA/MESOETA WHICH
KPS MOST OF THE SIGNIFICANT QPF ALG THE FNT RANGE TNGT.

TMRW...MID LVL MSTR WL LINGER ACRS THE AREA THRU THE DAY. NOT A LOT
OF UPPER SUPPORT TO HELP PRODUCE PRECIP AND THE PLAINS/FNT RANGE WL
BE TOO STBL FOR SUBSTANTIAL CONVECTION.  STG ELY WAVE MOVG ACRS NEW
MEXICO AND AZ WL GENERATE SOME PCPN...BUT THIS CWFA IS TOO FAR NORTH
TO BENEFIT FROM THIS.  DUE TO THE WK WNDS ALF AND AMT OF RESIDUAL
MSTR IN THE MID LVLS...FNT RANGE AREA WL PBLY RMN CLDY THRU THE DAY
AND WL ADJUST TEMPS DWNWD TO WELL BELOW NRML LEVELS FOR ZNS 38-40
OTWS WL MAKE LTL CHG TO PD 2. 46

LONG TERM DISCUSSION:  NEXT COUPLE DAYS LOOK WET ACRS THE FCST AREA.
WITH THE UPR RIDGE CENTERED W OF US AND A STALLED SFC FRONT ALG THE
PALMERS DVD...ABUNDANT MID AND LOW LVL MSTR IN THE REGION WL PRODUCE
THE THREAT OF AFTN AND EVENING SHOWERS...MAINLY ON THE PLAINS AND
AGAINST THE FTHLS.  700 MB SPEC HUMIDITY FIELDS SHOW VALUES GREATER
THAN 8 G/KG SO THE AMS WL BE MOIST.  THE STALLED FRONT WL SERVE AS A
LOW LVL FOCUSING MECHANISM...WHILE AT UPR LVLS...MODELS SHOW REGION
OF UPR LVL DIFFLUENT FLOW WL BE OVERHEAD.  WILL GO WITH LKLY POPS
ALG AND N OF THE PALMER DVD TMRW NITE AS A BEST GUESS OF WHERE ALL
THE FCST INGREDIENTS WL BE COMING TOGETHER.

TEMPS WL REMAIN COOL ON MONDAY AS MSTR LINGERS.  AFTN AND EVENING
SHOWERS WL AGAIN BE SUPPORTED BY THE WEAK NWLY FLOW ALOFT CONTG OVR
THE REGION.  THE REST OF THE WEEK WILL FEATURE A GRADUAL WARMUP IN
TEMPS AND A RETURN TO DRIER WX AS THE STRONG UPR LVL RDG OVR THE WRN
U.S. MIGRATES EWD...RIGHT OVR CO.  BY NEXT SUNDAY...THE LATEST MRF
RUN SHOWS THE UPR RIDGE TO BE FAR ENOUGH EWD TO ALLOW SOME MONSOONAL
MSTR TO MAKE IT INTO CO.  WELL SEE IF SUBSEQUENT MODEL RUNS CONT TO
SHOW THIS.  UNTIL THEN...THE END OF THE WEEK WL BE DRY WITH TEMPS ON
THE PLAINS MAKING BACK INTO THE LOWER 90S.        KDRBY

.DEN...NONE.
Hazardous weather outlook, Jul 26, 11:00 AM MDT, 12 hours 1 minute before
COZ030>051-271200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT SAT JUL 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN THIS
AFTERNOON IN THE HIGH COUNTRY.  SOME OF THE STORMS WILL APPROACH THE
FRONT RANGE BY LATE AFTERNOON...BUT LITTLE BESIDES WIND CAN BE
EXPECTED FROM THE STORMS.  IT WILL BE TOO STABLE ACROSS THE PLAINS
FOR MORE THAN ISOLATED THUNDERSTORMS IN THE AFTERNOON.

A TROUGH WILL MOVE INTO THE EASTERN PLAINS TONIGHT WITH UPSLOPE FLOW
DEVELOPING BEHIND IT.  SINCE THE ATMOSPHERE WILL BE VERY MOIST
TONIGHT...SOME SIGNIFICANT RAINFALL MAY BE POSSIBLE IN AREAS OF THE
FOOTHILLS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL OCCUR OVER THE MOUNTAINS SUNDAY THROUGH
TUESDAY.  THUNDERSTORMS WITH POSSIBLY HEAVY RAIN WILL ALSO BE
POSSIBLE ON THE PLAINS SUNDAY.  A COLD FRONT IS EXPECTED TO MOVE
OVER THE NORTHEASTERN PLAINS SUNDAY MORNING.  THERE SHOULD BE
SUFFICIENT MOISTURE...INSTABILITY AND LIFT ASSOCIATED WITH THE
FRONT...FOR SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE NORTHEAST
PLAINS OF COLORADO...ESPECIALLY DURING THE AFTERNOON.  DRIER AND
WARMER CONDITIONS WILL RETURN TO THE AREA BY MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, Jul 26, 7:47 PM MDT, 3 hours 14 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
747 PM MDT SAT JUL 26 2003

...PRELIMINARY STORM REPORT FOR JULY 26 2003...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    FRANKTOWN                 CO   1.75 INCH HAIL
07/26/03   DOUGLAS

0637 PM    4 S FRANKTOWN             CO   1.75 INCH HAIL
07/26/03   DOUGLAS

CLB

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 6:23 PM MDTSevere Thunderstorm WarningBOUWeld52 min
Jul 26, 6:38 PM MDTSevere Thunderstorm WarningBOUDouglas52 min
Jul 26, 6:44 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert61 min
Jul 27, 2:29 AM MDTFlash Flood WarningBOUWashington3 hr
Jul 27, 2:57 PM MDTFlash Flood WarningBOUDouglas, Jefferson3 hr
Jul 27, 4:43 PM MDTFlash Flood WarningBOUDouglas3 hr

Nearby

Flash Flood Warnings in Colorado, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.